Hail, Nacogdoches
- When
- April 13, 3:53 PM CST
- Where
- Nacogdoches County, 3.19 mi E of Bonita Jct
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.650, -94.616
Ping pong ball size hail fell off of Appleby Sand Road in Northeast Nacogdoches.
A warm front began to lift north across East Texas and North Louisiana during the afternoon of April 13th, with warm, moist, and unstable air shifting back north across these areas. Meanwhile, a weak upper level disturbance in the zonal flow aloft helped enhance scattered thunderstorm development along and north of the front across portions of East Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A warm front began to lift north across East Texas and North Louisiana during the afternoon of April 13th, with warm, moist, and unstable air shifting back north across these areas. Meanwhile, a weak upper level disturbance in the zonal flow aloft helped enhance scattered thunderstorm development along and north of the front across portions of East Texas. Given the adequate shear and extent of instability aloft, isolated severe thunderstorms developed and produced reports of large hail across these areas before diminishing during the evening with the loss of heating. However, another more significant shortwave trough traversed the Red River Valley of Southern Oklahoma and North Texas, as the warm front shifted farther north across East Texas to near the Louisiana/Arkansas border. Large scale forcing ahead of this trough and elevated instability aloft resulted in an increase in shower and thunderstorm development during the early morning hours of April 14th, near and ahead of an associated cold front that had begun to enter the region from the northwest. A few isolated severe thunderstorms developed over portions of Northeast Texas, Southwest Arkansas, and North Louisiana, producing instances of large hail before these storms weakened and became more numerous after daybreak, before eventually diminishing from west to east by afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 13, 2:10 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 310 PM CDT Tue Apr 13 2021 .SHORT TERM.../Tonight through Wednesday Night/ A cold front has moved south to near a Jacksonville, to Shreveport, to El Dorado line, with a surface low centered near Shreveport and Bossier City. The front will likely stall here for most of the overnight hours. Convection has been ongoing for most of the day south of the forecast area. Farther north and west in our neck of the woods, a strong cap has limited convective development. However, a few isolated showers have tried to develop south of Interstate 20 over the last few hours. Isolated to scattered showers and thunderstorms are still possible this evening across Louisiana and East Texas, but most of the model guidance has backed off convective coverage dramatically, most likely due to the strong cap. If any storms develop, an isolated severe threat for large hail and damaging winds will be in play. After midnight, an increase in warm air advection across the region should result in widespread showers and thunderstorms across most of the area. Mid-level lapse rates and instability should be supportive of a continued threat for isolated severe storms, with large hail and damaging winds, south of Interstate 20 in the warm sector. The severe weather threat should largely diminish before sunrise Wednesday morning as instability wanes. As more convection develops, the effects of the cooler air from the storms combined with a weak disturbance aloft moving across the Southern Plains should help to move the front farther south and eventually south of the forecast area by noon Wednesday. Rain chances should diminish from northwest to southeast. However, a fast zonal flow aloft will develop over the region on the southern periphery of a blocking pattern, which will continue to bring a series of weak disturbances over the Southern CONUS. This will result in increasing PoPs and more elevated convection for Wednesday night. CN .LONG TERM.../Thursday through Tuesday/ The long-term period begins with an Omega Block pattern to our north with a weak shortwave pivoting south from the Southern Plains across our region, aiding in the southward progression of a stalled frontal boundary which had previously taken up residence across our southern zones. This will usher any lingering convection across our southern half farther southward toward the coast through the day on Thursday. Unfortunately, the extent of any dry weather will be short-lived as another mid/upper level disturbance quickly fills in behind the cold front with a more broad trough expanding eastward from the Rockies as the Omega Block begins to break down. The result for us will be a continued cooler and wet pattern through the end of the week with highs mainly in the 60s on Friday. These cooler temperatures will stick around for the weekend despite a mostly dry forecast. However, clouds will linger with zonal flow for Saturday and then another weak shortwave diving south on Sunday with dry conditions likely extending through the remainder of the weekend. This next shortwave will bring slight chances for showers by early next week, but medium-range model discrepancies do remain in terms of the timing and track of this system. For now, expect to remain slightly cooler than average for this time of year as clouds continue to plague the region along with the potential for showers to close out the long-term period early next week. /19/ && .PREV DISCUSSION... /issued 1253 PM CDT Tue Apr 13 2021/ AVIATION... For the 13/18z TAFs, isolated convection will be possible, mainly south of Interstate 20 across Deep East Texas eastward into Central Louisiana through early this evening. KLFK should be the only TAF sites affected. VFR conditions prevail, but MVFR ceilings will develop areawide after 14/00z and will continue to lower into the IFR/LIFR range during the overnight hours. Little to no improvement is expected at most sites through the remainder of the period as another round of strong, possibly severe, convection develops across Texas and moves into the area becoming widespread after 14/06z. Precip chances should diminish slightly from west to east just before the end of this TAF cycle. CN && .PRELIMINARY POINT TEMPS/POPS... SHV 60 69 53 71 / 70 60 60 20 MLU 61 68 51 70 / 70 80 50 20 DEQ 54 67 49 70 / 60 50 30 10 TXK 57 64 50 69 / 60 50 40 10 ELD 54 64 48 70 / 60 60 40 10 TYR 62 69 52 70 / 60 40 60 20 GGG 60 69 52 70 / 70 50 60 20 LFK 66 73 55 72 / 70 50 70 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 09/19
Hazardous Weather Outlook National Weather Service Shreveport LA 320 PM CDT Tue Apr 13 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-142030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 320 PM CDT Tue Apr 13 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered showers and thunderstorms will increase through the afternoon and evening across portions of Deep East Texas and West Central Louisiana, near a warm front that will lift north across these areas. Given the moderate instability expected to develop at the surface and aloft, some of these storms may be strong or severe, with damaging winds and large hail possible. While these storms should weaken this evening with the loss of heating, additional showers and thunderstorms will develop areawide late this evening through the overnight hours near and behind a cold front and approaching upper level disturbance. Some of these storms may also become strong or severe late tonight, with large hail and possibly damaging winds again possible over much of the region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers and thunderstorms will be ongoing across much of the region Wednesday morning, with an isolated severe weather threat lingering near and behind the weak cold front across East Texas and North Louisiana. Hail and locally gusty winds will remain possible Wednesday morning, before the storms exit the region by early afternoon. Additional scattered showers and isolated thunderstorms will again be possible Wednesday night through Saturday. However, no additional hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this afternoon across Deep East Texas and Northcentral Louisiana, and tonight across much of the region. 19
Special Weather Statement
National Weather Service Shreveport LA
426 PM CDT Tue Apr 13 2021
TXZ153-166-132215-
San Augustine TX-Shelby TX-
426 PM CDT Tue Apr 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY AND NORTH
CENTRAL SAN AUGUSTINE COUNTIES UNTIL 515 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neuville, or 10 miles southwest of Center. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Neuville and Jericho.
LAT...LON 3161 9435 3162 9436 3171 9431 3173 9418
3170 9409 3160 9424
TIME...MOT...LOC 2126Z 296DEG 3KT 3166 9425
13The Shreveport radar (KSHV), 115 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
8 hail. Local standard time, as filed.
Ping pong ball size hail fell off of Appleby Sand Road in Northeast Nacogdoches.
Quarter size hail fell several miles south of Appleby.
Quarter size hail fell near the Shady Grove community east of Nacogdoches.
Half dollar size hail fell in the Gary City community.
Half dollar size hail fell several miles northeast of Carthage.
Quarter size hail fell in the De Berry community.
Quarter size hail fell several miles south-southwest of Winona.
Quarter size hail fell near the De Kalb Church of Christ on the east side of De Kalb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946931, 946932, 946933, 946934, 946936, 946937, 946938, 946939.